Alert archive / Missouri / Flash Flood Warnings in 2000

Flash Flood Warning 37, NWS Paducah, KY

August 3, 2000Carter County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 3, 2000, 8:50 PM CDT for Carter County, Missouri. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 3, 2000, 8:50 PM CDT (01:50 UTC)
Expired
Aug 3, 2000, 10:00 PM CDT
In force
70 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Carter County, MO

The radar

The Paducah radar (KPAH), 192 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2000-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2000-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2034 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 040151
FFWPAH
MOC035-040300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
850 PM CDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARTER COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1000 PM CDT

* AT 850 PM CDT...DOPPLER RADAR ESTIMATED RAINFALL RATES FROM 3 TO 4 
  INCHES PER HOUR JUST EAST OF VAN BUREN. MORE THUNDERSTORMS 
  EXTENDED TO THE NORTHWEST...AND WILL MOVE OVER THE SAME AREA FROM 
  VAN BUREN EASTWARD...THROUGH 1000 PM.

* RAPID RISES IN WATER LEVELS IN CREEKS AND STREAMS IS LIKELY FROM 
  JUST EAST OF VAN BUREN TO NEAR ELLSINORE. 

* LOCATIONS IN THE WARNING INCLUDE VAN BUREN AND ELLSINORE

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...ROADS AND ROADSIDE CULVERTS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

LAT...LON 3704 9077 3683 9070 3684 9121 3707 9120

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:00 PM CDT, 6 hours 50 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT WED AUG 3 2000

LATEST SURFACE OBSERVATIONAL ANALYSIS SHOWS FRONTAL BOUNDARY
STRETCHES FROM COLD SECTOR IN SRN IN TO WARM SECTOR OVER NRN MO.
VISIBLE IMAGERY REVEALS WEAK CU FIELD ALONG/AHEAD OF THIS BOUNDARY
ACROSS NRN PERIPHERY OF PAH FA...WITH OVERSHOOTING CONVECTIVE TOPS
NOTED UPSTREAM IN ASSOCIATION WITH NEXT VORT MAX THAT WL COME INTO
PLAY FOR US LATE TONIGHT-FRI. DRIER MID LEVEL AIR ENTRAINING INTO LOWER
OH VALLEY WL LIKELY KEEP ANY EVENING POPS ISOLD TO WIDELY SCT. WL
WAIT CLOSE TO PRESS TIME FOR FINAL CALL ON NEED FOR EVENING MENTION
AND ANY RESULTANT COUNTY-BREAK OUTS.

TRENDS OF MESOETA/ETA FOR LAST 2 RUNS HAVE THEM COMING MORE IN LINE
WITH STEADY/CONSISTENT AVN...PARTICULARLY ON QPF. HOWEVER...ETA
SOLUTIONS CONTINUE TO BE TAD FASTER THAN AVN...AND OUR LATEST
FORECAST TRACKS WITH THIS SHIFTING UPPER LEVEL PATTERN FAVORS THE
SOMEWHAT SLOWER AVN APPROACH. ALSO...THE NGM NOW APPEARS TO BE
COMING INTO LINE WITH THE AVN FROM THE OTHER END OF THE SPECTRUM.
THIS LENDS FURTHER SUPPORT TOWARD OUR LEAN ON THE MIDDLE OF THE ROAD
AND STEADY AS SHE GOES AVN AS SOLUTION OF CHOICE.

MODEL SOUNDINGS REVEAL UNSTABLE AIR MASS OVERNIGHT WITH K INDICES IN
U30S...TOTAL TOTALS IN U40S...AND NEGATIVE LIS. GRADUAL DEEPENING
IN SATURATION OF COLUMN ALSO NOTED...PARTICULARLY AHEAD OF SOUTHWARD
SAGGING FRONTAL BOUNDARY (IE SRN 2/3 FA)...WHERE COLUMNAR DEPTH OF
NEAR SATURATION IS ABOUT 2.5 KM. AS VORT MAX COMES INTO PLAY LATE
TONIGHT...SCT CONVECTION SOUTH SHOULD PRODUCE EFFICIENT
PRECIPITATORS. BUT AREAL COVERAGE STILL LOOKS SCT SO WL MAINTAIN CHC
CATEGORY POPS. CHALLENGE IS HOW FAR NORTH TO EXTEND THEM...AND ATTM
AM INCLINED TO STICK WITH THE AVN SUGGESTION OF KEEPING FAR NERN
PTNS FA DRY...TAPERING TO HIGHEST POPS SW.

WITH LEAN ON AVN...AM ALSO INCLINED TO MAINTAIN AT LEAST SMALL FRI
POP...MAINLY ONLY SRN MOST PTNS FA WHERE BOUNDARY WL BE LINGERING.
AFTERWARDS ANOTHER SYSTEM SKIRTS ACROSS UPPER MS VALLEY OVER THE
WEEKEND...AND WHILE AVN TRIES TO PAINT SOME QPF FOR US...FAN POPS
DONT RESPOND. WL TAKE NOTE OF SUGGESTION BUT CHOOSE TO WAIT FOR
SOME MODEL CONSISTENCY ON THIS FEATURE FOR NOW...THUS RETAINING DRY
EXTENDED OUTLOOK AT LEAST ONE MORE DAY.

TEMP PERFORMANCE REMAINS IN GENERAL BALLPARK OF GUIDANCE AND WL
THEREFORE ACCEPT IN GENERAL. WL FAVOR TAD COOLER FAN NOS 48 HOURS AND
BEYOND...AS NGM HAS SHOWN 48 HOUR WARM BIAS THAT HAS NOT PANNED OUT
LAST COUPLE DAYS.

.PAH...NONE.
HUMPHREY

In the hours before

Special weather statement, Aug 3, 3:57 PM CDT, 4 hours 53 minutes before
ILZ075-080-081-084-085-MOZ076-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CDT THU AUG 3 2000

AT 355 PM...PADUCAH RADAR SHOWED SCATTERED THUNDERSTORMS ALONG A
PERRYVILLE MISSOURI TO CARBONDALE ILLINOIS TO HERRIN ILLINOIS LINE.
THE STORMS WERE DRIFTING SOUTHEAST AT 15 MPH.

AT 345 PM...MARBLE SIZED HAIL WAS REPORTED NEAR MAKANDA IN SOUTHEAST
JACKSON COUNTY AND NEAR DU QUOIN IN PERRY COUNTY ILLINOIS. 50 MPH
WINDS WERE ALSO REPORTED NEAR MAKANDA.

THESE STORMS ARE CAPABLE OF LOCALLY HEAVY RAINFALL...WITH TWO
INCHES OR MORE POSSIBLE IN AN HOUR. STRONGER STORMS MAY PRODUCE
SMALL HAIL AND GUSTY WINDS TO 50 MPH.
Special weather statement, Aug 3, 5:00 PM CDT, 3 hours 50 minutes before
ILZ084>094-KYZ001>017-020>022-MOZ076-086-087-100-107>112-114-032300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT THU AUG 3 2000

AT 455 PM...PADUCAH RADAR SHOWED SCATTERED STRONG THUNDERSTORMS.

ONE STORM IN SOUTHEAST MISSOURI WAS LOCATED IN SOUTHERN BOLLINGER
COUNTY...NEAR THE WAYNE AND STODDARD COUNTY LINES AROUND THE ZALMA
AND ARAB AREAS.

ANOTHER CLUSTER OF STORMS IN SOUTHEAST ILLINOIS WAS NEAR HEROD AND
HICKS NEAR THE POPE...SALINE...HARDIN COUNTY INTERSECTION.

AND IN WESTERN KENTUCKY...STRONG STORMS WERE NOTED SOUTH OF CALHOUN
IN MCLEAN COUNTY...AND NEAR FREDONIA IN CALDWELL COUNTY.

THESE STORMS WILL BE CAPABLE OF PRODUCING 1/2 INCH HAIL AND WIND
GUSTS TO 50 MPH AS THEY AFFECT THEIR NEARBY COMMUNITIES.
Local storm report, Aug 3, 8:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
816 PM CDT THU AUG 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    TRENTON                   KY   WIND DAMAGE
08/03/00   TODD                           2 LARGE TREES DOWN
Special weather statement, Aug 3, 8:38 PM CDT, 12 minutes before
MOZ076-086-087-100-107>112-114-040230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
838 PM CDT THU AUG 3 2000

AT 835 PM...A CLUSTER OF STRONG THUNDERSTORMS EXTENDED FROM JUST
EAST OF VAN BUREN OVER TO WILLIAMSVILLE...AND SOUTHWARD TO JUST
NORTHWEST OF THE POPLAR BLUFF AREA. THE STORMS WILL CONTINUE TO MOVE
SOUTHEAST AT 15 MPH. EXPECT THE STORMS TO AFFECT THE POPLAR BLUFF
AREA AND WESTERN BUTLER COUNTY THROUGH 1000 PM. THE MAIN THREATS
WILL BE VERY HEAVY RAINFALL...SMALL HAIL AND ISOLATED STRONG WIND
GUSTS THAT COULD EXCEED 40 MPH. VERY HEAVY RAIN WILL ALSO CONTINUE
ACROSS EASTERN CARTER COUNTY. WATCH FOR RISING WATER LEVELS AND STAY
TUNED FOR LATER STATEMENTS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:21 PM CDTSevere Thunderstorm WarningPAHCarter24 min
Aug 3, 9:23 PM CDTSevere Thunderstorm WarningPAHButler22 min
Aug 3, 11:36 PM CDTSevere Thunderstorm WarningPAHMississippi24 min

Nearby

Flash Flood Warnings in Missouri, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.